Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 30, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 5, 2005, 5:12 PM EDT for Barry County, Calhoun County, Kalamazoo County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2005, 5:12 PM EDT (21:12 UTC)
- Expired
- Jun 5, 2005, 6:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Barry County, MI, Calhoun County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 62 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:15 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 052112
SVRGRR
MIC015-025-077-052215-
/O.NEW.KGRR.SV.W.0030.050605T2112Z-050605T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
512 PM EDT SUN JUN 5 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARRY COUNTY IN SOUTHWEST MICHIGAN
KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 615 PM EDT
* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM MIDDLEVILLE TO CLIMAX...AND MOVING EAST AT 30
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FREEPORT...WEST LEROY AND RENTON AROUND 520 PM EDT
CARLTON CENTER...SONOMA AND LEVEL PARK AROUND 525 PM EDT
MORGAN CORNERS...COATS GROVE AND LAKEVIEW AROUND 530 PM EDT
VERONA AROUND 535 PM EDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4276 8550 4276 8509 4243 8508 4242 8506
4242 8473 4219 8473 4219 8473 4209 8550
$$
MJS1 follow-up statement
000
WWUS53 KGRR 052156
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
556 PM EDT SUN JUN 5 2005
MIC015-025-077-052215-
/O.CON.KGRR.SV.W.0030.000000T0000Z-050605T2215Z/
BARRY MI-KALAMAZOO MI-CALHOUN MI-
556 PM EDT SUN JUN 5 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CALHOUN...
KALAMAZOO AND BARRY COUNTIES UNTIL 615 PM EDT...
AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES EAST NORTHEAST OF HASTINGS TO
SCHOOLCRAFT...AND MOVING EAST NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
SONOMA...ASSYRIA...LAKEVIEW...VERONA...JOPPA...SUNRISE HEIGHTS...
MORGAN CORNERS...BURLEIGH CORNERS...EAST LEROY...GREENFIELD PARK...
BEADLE LAKE...BROWNLEE PARK...PENNFIELD...WATTLES PARK...STANLEY
CORNERS...CERESCO...LEE CENTER...MARSHALL...RICE CREEK...
PARTELLO...ECKFORD...DUCK LAKE...BABCOCK...ALBION LANDING...
MARENGO...ALBION AND WRIGHTS CORNERS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHWESTERN MICHIGAN.
LAT...LON 4276 8550 4276 8509 4243 8508 4242 8506
4242 8473 4219 8473 4219 8473 4209 8550
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:40 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 5, 1:40 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 140 PM EDT SUN JUN 5 2005 .SHORT TERM... NO MAJOR CHANGES TO THE ZONES. SEVERE WEATHER A GOOD POSSIBILITY THIS EVENING. LOTS OF CAPE...MORE THAN 2000 J/KG AND NO CAP. A DECENT WAVE IS APPROACHING FROM ILLINOIS. THIS FEATURE IS BECOMING PERPENDICULAR TO THIS WIND FIELDS APPEARS TO BE THE MAIN FEATURE HEADING IN OUR DIRECTION. THIS WILL LOCALLY ENHANCE THE SEVERE WEATHER THREAT HERE IN SOUTHWEST LOWER MICHIGAN FOR THE MID TO LATE AFTERNOON HOURS. A DRIER AND MORE STABLE AIRMASS ARRIVES FOR MONDAY AS THE FRONT SHIFT SOUTH OF THE REGION. THIS FRONT THEN RETURNS NORTH AS A WARM FRONT FOR TUESDAY NIGHT WITH SOME MORE SHOWERS AND STORMS EXPECTED. .LONG TERM... OUR PREVIOUS EXTENDED RANGE FORECAST APPEARS TO BE IN EXCELLENT SHAPE SO VERY LITTLE MODIFICATION WAS NECESSARY. AGREE WITH MID SHIFT FORECASTER THAT MEDIUM RANGE GUIDANCE IS DEFINITELY TRENDING WARMER FOR THE UPCOMING WEEK. CORRESPONDINGLY WITH INCREASED INSTABILITY AND SFC HEATING AND WITH A BOUNDARY MEANDERING ACROSS THE AREA WE AGREE WITH THE MENTION OF A CHC OF SHOWERS AND TSTORMS DAILY AT THIS POINT. && .GRR WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 800 PM EDT ENTIRE SOUTHWEST LOWER MICHIGAN. && MJS
Hazardous weather outlook, Jun 5, 1:00 PM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 100 PM EDT SUN JUN 5 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-061000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 100 PM EDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE A POSSIBILITY THIS AFTERNOON ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS CONTINUED THE ENTIRE AREA IN A MODERATE RISK FOR SEVERE STORMS. A COLD FRONT IS SITUATED FROM SOUTHERN MINNESOTA...SOUTHWARD TO IOWA EARLY THIS AFTERNOON. THIS FRONT WILL PROGRESS EAST INTO WISCONSIN BY EVENING. WARM...MOIST AIR WILL CONTINUE TO MOVE NORTHWARD ACROSS THE GREAT LAKES REGION AHEAD OF THE FRONT THIS AFTERNOON. AS THE COLD FRONT SWEEPS INTO AN UNSTABLE AIRMASS THIS AFTERNOON A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OUT AHEAD OF IT ACROSS SOUTHWEST MICHIGAN...INTO ILLINOIS AND INDIANA. A DISTURBANCE COMING OUT OF ILLINOIS COULD ENHANCE THE SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. THE GREATEST LIKELIHOOD OF STORMS WILL BE FROM MID AFTERNOON AND THROUGH THE EVENING. ALTHOUGH...STORMS WILL BE POSSIBLE ANY TIME THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FROM STORMS THIS LOOKS TO BE STRONG DAMAGING STRAIGHT LINE WINDS...WITH GUSTS IN EXCESS OF 60 MPH. IN ADDITION...LARGE HAIL WILL BE A POSSIBILITY. THE STRONGEST STORMS COULD PRODUCE HAIL TO AROUND AN INCH AND A HALF IN DIAMETER. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN ARE EXPECTED WITH ANY THUNDERSTORMS THAT DO DEVELOP. FINALLY...ROTATION MAY OCCUR IS STORMS...SO TORNADOES CANNOT BE RULED OUT EITHER. THE SEVERITY OF STORMS THIS AFTERNOON AND TONIGHT WILL HINGE UPON THE AMOUNT OF CLOUD COVER LEFT OVER FROM OVERNIGHT STORMS...AS WELL AS WHERE OUTFLOW BOUNDARIES FOCUS STORM DEVELOPMENT. LATER OUTLOOKS WILL BETTER DETAIL THE EXPECTED EVOLUTION AND SEVERITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WARM...MOIST AIRMASS WILL REMAIN IN PLACE FOR MOST IF NOT ALL OF THE UPCOMING WORK WEEK. A FRONTAL BOUNDARY IS EXPECTED TO MEANDER THROUGH THE AREA...SO SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IF YOU ARE A SPOTTER AND STORMS MOVE THROUGH YOUR LOCATION...PLEASE SEND IN REPORTS THROUGH THE 800 PHONE NUMBER...OR THE ESPOTTER WEBPAGE. DUKE MJS
In the hours before
Local storm report, Jun 5, 4:08 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
408 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 14 ESE ALMA 43.30N 84.40W
06/05/2005 1.00 INCH GRATIOT MI PUBLIC
HAIL UP TO 1.10 INCHES IN DIAMETER
&&
NJJLocal storm report, Jun 5, 4:29 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG GRAND RAPIDS 42.96N 85.66W
06/05/2005 KENT MI TRAINED SPOTTER
LARGE TREE ON A HOUSE NEAR M-21 AND THE EAST BELTLINE
0355 PM TSTM WND DMG 7 NE ITHACA 43.36N 84.51W
06/05/2005 GRATIOT MI TRAINED SPOTTER
SPOTTER ESTIMATES 15 TO 20 LARGE TREES DOWN IN THE
VICINITY OF THE INTERSECTION OF WISNER AND TYLER. TIME OF
DAMAGE ESTIMATED.
&&
NJJLocal storm report, Jun 5, 4:34 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 W ADA 42.95N 85.53W
06/05/2005 0.88 INCH KENT MI NWS EMPLOYEE
&&
NJJLocal storm report, Jun 5, 4:48 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
448 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG LAWRENCE 42.22N 86.05W
06/05/2005 VAN BUREN MI LAW ENFORCEMENT
SCATTERED TREES DOWN ACROSS COUNTY
&&
NJJLocal storm report, Jun 5, 5:04 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 W ADA 42.95N 85.53W
06/05/2005 1.00 INCH KENT MI NWS EMPLOYEE
UPDATED HAIL SIZE
0455 PM HAIL 2 S STANTON 43.26N 85.08W
06/05/2005 0.75 INCH MONTCALM MI PUBLIC
A COUPLE OF TREES WITH UNKNOWN DIAMETER SIZE ALSO DOWN
&&
NJJLocal storm report, Jun 5, 5:11 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
511 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL GREENVILLE 43.18N 85.25W
06/05/2005 0.75 INCH MONTCALM MI TRAINED SPOTTER
&&
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 12:52 AM EDT | Special Marine Warning | GRR | 38 min | |
| Jun 5, 2:05 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent | 55 min |
| Jun 5, 2:23 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 61 min |
| Jun 5, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 48 min |
| Jun 5, 2:43 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 47 min |
| Jun 5, 3:03 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 29 min |
| Jun 5, 3:23 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 54 min |
| Jun 5, 3:34 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 71 min |
| Jun 5, 3:38 PM EDT | Special Marine Warning | GRR | 67 min | |
| Jun 5, 3:41 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 64 min |
| Jun 5, 3:47 PM EDT | Tornado Warning | GRR | Gratiot | 28 min |
| Jun 5, 4:11 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 67 min |
| Jun 5, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 78 min |
| Jun 5, 4:44 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jun 5, 4:46 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 27 min |
| Jun 5, 5:01 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 45 min |
| Jun 5, 5:16 PM EDT | Tornado Warning | GRR | Montcalm | 13 min |
| Jun 5, 5:23 PM EDT | Tornado Warning | GRR | Gratiot | 67 min |
| Jun 5, 5:43 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 57 min |
| Jun 5, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 40 min |
| Jun 5, 5:56 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 64 min |
| Jun 5, 6:09 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Kalamazoo | 38 min |
| Jun 5, 6:14 PM EDT | Tornado Warning | GRR | Clinton | 48 min |
| Jun 5, 6:27 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 61 min |
| Jun 5, 6:32 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 41 min |
| Jun 5, 6:34 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 56 min |
| Jun 5, 6:38 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.